| Model Number |
71631068 |
| Medical Device Problem Codes |
Positioning Failure (1158); Material Deformation (2976)
| Health Effect - Clinical Code |
Laceration(s) (1946)
| Date of Event |
02/03/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
It was reported that during the removal of a trigen meta tibia, the short hexdriver device did not connect properly to the screw head and the screw head was damaged.In addition, the tip of a competitor´s screw extractor was broken off.The cortical bone around the screw head was cut significantly with a diamond bar in order to use the screw gripper device, but the screw could not be extracted.Finally, the screw head was broken with a drill from another company and the screw was extracted with a screw extractor (eu000476-34).The procedure was resumed, after a significant (3h) delay.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.A visual inspection of the images provided did not reveal any defects that would prevent the device from working as intended.The clinical/medical investigation concluded that, per the complaint details, currently we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the cortical bone around the screw head was significantly cut with a diamond bar to be used as the screw gripper device, however, the screw could not be extracted.Per the report, the screw head was broken with a drill from another company and the screw was extracted with a screw extractor with a surgical delay of 3 hours.It was reported there was no harm to the patient as consequence of this procedure and the surgeon completed the surgery with a competitor¿s device.Therefore, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Medical device problem code.The associated device was returned and evaluated.A visual inspection of the returned device reveals the threads are stripped on the hexdriver shaft-short.The hexdriver portion of the device was returned as well.The visual on concomitant screw extractor size 1 reveals a screw is stuck inside.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per the complaint details, currently we are unable to rule out a procedural variance as a contributing factor to the reported event which does not represent a device malfunction.Based on the information provided, the cortical bone around the screw head was significantly cut with a diamond bar to be used as the screw gripper device, however, the screw could not be extracted.Per the report, the screw head was broken with a drill from another company and the screw was extracted with a screw extractor with a surgical delay of 3 hours.It was reported there was no harm to the patient as consequence of this procedure and the surgeon completed the surgery with a competitor¿s device.Therefore, no further clinical/medical assessment is warranted at this time.Should any relevant supporting documentation be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.